U.S. doctors online nowAsk doctors free
Earlton, NY
A 48-year-old male asked:

Deep vein thrombosis left me with 1 blood clot in right leg-3 clots in lungs-have been on warfarin 4 years now. is this safe to be on this..

3 doctor answers9 doctors weighed in
Dr. Bruce J. Stringer
Radiology 48 years experience
Safer Than Not!: A recurrent pulmonary embolus could be fatal so i would suggest that the risk of bleeding associated with the warfarin is much lower than the risks of recurrent clot. Possible alternative would include placement of a filter in your ivc which has its' own possible complications.
Dr. Alex Spyropoulos
Internal Medicine 30 years experience
Warfarin duration: Depends upon the severity of your leg and lung blood clots , whether you have a family history of venous thrombosis, and whether the events were provoked by surgery or other factors or were spontaneous . Only your treating doctor can determine optimal duration of warfarin however . Warfarin, especially if well controlled , can be well tolerated throughout either long term or even lifelong.
Dr. Norman Chideckel
Vascular Surgery 43 years experience
Warfarin: Its her risk-benefit ratio, and the reason that you are on the medication chronically is due to the history of any pulmonary embolism. I would discuss this with your primary care Dr. or hematologist.
Dr. Jeffrey Levine
Family Medicine 32 years experience
Unless they determined your clots were due provoked event like trauma, and clotting disorder was ruled out, then you will likely need to stay on anticoagulation for Life. There are newer agents which don't require blood tests, so ask your clinician.
Mar 18, 2017

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jul 19, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.